Alert archive / Nebraska / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 24, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at May 11, 1998, 7:18 PM CDT for Holt County, Nebraska. It was in force for 32 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 11, 1998, 7:18 PM CDT (00:18 UTC)
- Expired
- May 11, 1998, 7:50 PM CDT
- In force
- 32 min
- Issued by
- NWS North Platte, NE
- Area
- Whole counties
County Holt County, NE
The radar
The North Platte radar (KLNX), 158 km from the middle of the area, began a volume at 00:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 11, 7:25 PM CDT | Hail 0.88 | Ewing, NE |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 11, 5:00 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 0.3 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1763 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- -69 m²/s²
- 0-3 km storm-relative helicity
- 28 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
225 WUUS1 KLBF 120016 RRA SVRLBF NEC089-120050- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORTH PLATTE NE 718 PM CDT MON MAY 11 1998 THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EXTREME SOUTHEASTERN HOLT COUNTY IN NORTH CENTRAL NEBRASKA * UNTIL 750 PM CDT THIS WARNING REPLACES THE PREVIOUS WARNING FOR EASTERN HOLT COUNTY. * AT 716 PM CDT... NORTH PLATTE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 23 MILES SOUTH SOUTHEAST OF O NEILL OR 8 MILES SOUTH OF EWING MOVING NORTHEAST AT 20 MPH. * DAMAGING HAIL AND/OR DESTRUCTIVE WINDS CAN BE EXPECTED NEAR... EWING BY 725 PM CDT GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS A TORNADO WATCH IS IN EFFECT. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. SLM
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 2:10 PM CDT, 5 hours 8 minutes earlier.
Area forecast discussion, May 11, 2:10 PM CDT, 5 hours 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 210 PM CDT MON MAY 11 1998 THE MAIN FORECAST PROBLEM WITH THIS AFTERNOON'S FORECAST ISSUANCE IS THE POSSIBILITY OF THUNDERSTORMS IN THE FIRST PERIOD. AVN AND ETA FROM LAST NIGHT'S AND YESTERDAY MORNING'S RUNS APPEARS TO HAVE A HANDLE ON THE UPPER LEVEL AND SURFACE FEATURES AT 12Z THIS MORNING. THE NGM WAS A LITTLE FAST WITH THE LOW IN SOUTHEAST IDAHO AND SOUTHWEST WYOMING AND ITS ASSOCIATED SHORT WAVE TROUGH AND VORT MAX. HOWEVER, THE AVN SEEMS TO HAVE LOST TOUCH WITH THAT FEATURE BY 24 HOURS. AT THAT TIME IT HAS REDUCED THE CLOSED VORT MAX TO A PAIR OF LOBES AS THE SYSTEM MOVES INTO SOUTH DAKOTA. THE ETA AND THE NGM BOTH KEEP IT A FAIRLY STRONG CLOSED VORT MAX AS IT MOVES INTO SOUTHEAST SOUTH DAKOTA BY 12Z TUESDAY. THE SOLUTIONS OF BOTH THOSE MODELS ARE SIMILAR WITH THE TREATMENT OF THAT FEATURE. HOWEVER, CONVECTION COULD BE CONTAMINATING THE NGM/ETA A BIT; BUT, AM RELUCTANT TO DISCOUNT IT COMPLETELY SINCE CONVECTIVE PRECIPITATION IS THE PRIMARY RAIN PRODUCER WITH THIS REGIME. SO, FOR THE EARLY PERIODS, I PREFER A COMBINATION OF THE ETA AND NGM. TOWARD THE END OF THE FORECAST PERIOD, THE AVN/MRF SEEMS TO BE OKAY OVERALL. SINCE THE AVN SEEMS TO BE DOING BETTER THAN THE ECM IN THE MEDIUM RANGE (I.E., 60 HOURS AND BEYOND), I FAVOR THE AVN/MRF IN THE LAST PERIOD AND THE END OF THE THIRD PERIOD OF THE FORECAST. IN FACT, IT APPEARS THAT THE 60H AVN FORECAST FROM LAST NIGHT IS BETTER FOR 12Z WEDNESDAY THAN THE 48H FORECAST FROM THIS MORNING. ALSO, LAST NIGHT'S DAY 3 MRF IS A LITTLE SLOWER THAN THIS MORNING'S 60 HOUR AVN FORECAST WITH A MONTANA UPPER LEVEL LOW, AND THE SLOWER FORECAST SOLUTIONS HAVE BEEN DOING WELL WITH THIS PATTERN. BOTH THE NGM AND ETA KEEP PRECIPITATION IN THE CENTRAL AND WESTERN NEBRASKA LATER THAN THE CURRENT FORECAST INDICATES. IN FACT, THEY BOTH KEEP PRECIPITATION IN THOSE AREAS UNTIL AROUND MIDNIGHT TONIGHT. SINCE CLOUDINESS IS KEEPING TEMPERATURES DOWN IN MOST OF OUR UPDATE AREA, I RECOMMEND DROPPING THE "POSSIBLE SEVERE" WORDING EXCEPT IN THE EASTERN PART OF THE LBF UPDATE AREA. CLEARING IS THEN LIKELY OVER ALL BUT THE NORTH CENTRAL ZONES BY 12Z. THEY WILL PROBABLY CLEAR OUT BY LATE TUESDAY MORNING. LITTLE TEMPERATURE CHANGE IS INDICATED BY THICKNESS OR 850MB TEMPERATURES BETWEEN TODAY AND TUESDAY. HOWEVER...THE INCREASED SUNSHINE SHOULD ALLOW TEMPERATURES TO CLIMB INTO THE 70S THROUGHOUT THE NORTH PLATTE UPDATE AREA. ON WEDNESDAY THOUGH, THE AVN IS INDICATING 60M THICKNESS FALLS THROUGH CENTRAL AND WESTERN NEBRASKA. LOW LEVEL WARM ADVECTION IS INDICATED WITH THE WIND SHIFTING AROUND TO THE WEST; SO, IT APPEARS THAT MOST OF THE COLD ADVECTION WILL BE IN THE MID LEVELS. IN SUMMARY, EXCEPT FOR HOLDING THE HIGHER PROBABILITIES INTO THIS EVENING, THE PRESENT FORECAST LOOKS OKAY. SUGGESTED CCF PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECAST IS CONTAINED WITHIN THE PRODUCT OMAZFPNE. LBF BB 046/074 043/077 045 49600 VTN BB 048/073 045/075 046 49600 OGA BB 046/074 044/077 046 49600 IML BB 047/075 045/079 047 49600 BBW BB 047/073 044/076 046 49720 ANW BB 048/073 045/075 046 49720 ONL BB 048/073 045 074 047 49720 SPRINGER
In the hours before
Local storm report, May 11, 6:24 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
624 PM CDT MON MAY 11 1998
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0624 PM 13 NW BARTLETT NE 1.75 INCH HAIL
05/11/98 WHEELER
SLMLocal storm report, May 11, 6:36 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
636 PM CDT MON MAY 11 1998
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0633 PM 10 SE CHAMBERS NE 1.00 INCH HAIL
05/11/98 HOLT
M. MUTCHLERLocal storm report, May 11, 6:36 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
636 PM CDT MON MAY 11 1998
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0633 PM 10 SE CHAMBERS NE 1.00 INCH HAIL
05/11/98 HOLT
M. MUTCHLERLocal storm report, May 11, 6:47 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
647 PM CDT MON MAY 11 1998
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0630 PM 13 E BURWELL NE 1.25 INCH HAIL
05/11/98 GARFIELD
M. MUTCHLERLocal storm report, May 11, 6:47 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
647 PM CDT MON MAY 11 1998
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0630 PM 13 E BURWELL NE 1.25 INCH HAIL
05/11/98 GARFIELD
M. MUTCHLERSpecial weather statement, May 11, 7:04 PM CDT, 14 minutes before
NEZ006-008-009-026-027-038-120105- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTH PLATTE NE 704 PM CDT MON MAY 11 1998 ...TORNADO WATCH FOR PART OF NORTH CENTRAL NEBRASKA HAS BEEN CANCELLED... THE TORNADO WATCH FOR CUSTER...BLAINE...LOUP...ROCK...BROWN AND KEYA PAHA COUNTIES HAS BEEN CANCELLED AS THE SEVERE WEATHER THREAT HAS MOVED EAST. CITIES INCLUDED IN THIS CANCELLATION ARE AINSWORTH...BASSETT AND BROKEN BOW. THEREFORE..THE TORNADO WATCH THAT WAS IN EFFECT UNTIL 1100 PM CDT HAS BEEN CANCELLED. MICHELS
Nearby
Severe Thunderstorm Warnings in Nebraska, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.